///2009 Abstract Details
2009 Abstract Details2018-05-01T17:45:11+00:00

Unintentional Overinfusion of Local Anesthetic by Malfunctioning Epidural Pump

Abstract Number: 195
Abstract Type: Case Report/Case Series

Jennifer L McGinley M.D.1 ; Jeff Stone M.D.2; Sivam Ramanathan M.D.3; Mark Zakowski M.D.4

The widespread use of programmable continuous epidural infusion pumps has improved workload efficiency, safety and patient satisfaction. The potential for anesthetic overdose is fortunately rare but can lead to serious adverse patient outcome. We describe two cases of clinically significant anesthetic overdose that occurred after the epidural pump (Painsmart IOD, model# 360-1101, Curlin Medical, Huntington Beach, CA 92649) was turned off.

The first patient, a 32 y.o. G1P0 had an L3-4 epidural catheter uneventfully placed and a continuous infusion of 0.2% ropivicaine at a rate of 8 ml/hr with PCEA bolus setting of 6 ml every 30 min. The patient did not self-administer or receive any boluses and 6 hr later had NSVD. The infusion pump was turned off after episiotomy repair. She received a total of 100 g of fentanyl and 40 ml of ropivicaine 0.2%. She was unable to move her legs 2 hrs later and she was found to have a bilateral complete motor block and a sensory block to T8. MRI of the spine was ordered to rule out an epidural hematoma. The epidural catheter was removed 2.5 hr after delivery. Just before transport to MRI, the patient was able to partially move both legs and the MRI was cancelled. She had complete recovery of sensory and motor function 3.5 hrs later.

The second patient was a laboring 27 y.o. G1P0 at 39.5 weeks gestation, admitted to the same room as the previous patient. An L3-4 epidural catheter was placed uneventfully. The patient was started on an infusion with the same rate and PCEA parameters as the first patient. An hour later, she delivered a healthy male infant without incident and the epidural pump was shut off. She had received a total of 22 ml Ropivicaine 0.2%. The patient complained of not being able to move or feel her legs 1.5 hrs later and had a bilateral complete motor block, a sensory level to T8 and vasodilation. Three hours after the epidural catheter had been removed, the patient had partial recovery of motor block and after 3 more hours had complete recovery.

After the second incident, the epidural pump was removed and tested. The pump accurately delivered 8 ml /hr and the 6 ml bolus when the PCEA mode was activated according to the program. However, once the pump was turned off, ropivicaine continued to drip from the tip of the epidural catheter at a rate of 18 ml per hour. Thus, patients could have continued to receive ropivicaine after the pump was shut off, at a potentially high rate. It was clear that this patient and most likely the previous patient had received unintentional additional ropivicaine after the pump had been turned off.

Both patients were informed and counseled. Clinicians must remain vigilant to prevent serious consequences of equipment malfunction but also understand how equipment malfunction can masquerade as clinical syndromes like epidural hematoma.

SOAP 2009